0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Serotonin Toxicity in Aripiprazole Augmentation
Michelle Primeau, M.D.; Fernando Pomeraniec, M.D.; Douglas M. Wallace, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E36-E37. doi:10.1176/appi.neuropsych.11020051
View Author and Article Information

Correspondence: Michelle Primeau, M.D.; e-mail: michelle.primeau@gmail.com

To the Editor: Aripiprazole is approved for treatment of schizophrenia, bipolar disorder, irritability with autistic disorder, and as adjunctive treatment of major depressive disorder.1 Although atypical antypsychotics have lower potential for extrapyramidal symptoms, they are not completely without risk.1 We describe a patient who developed serotonin toxicity (ST) after a single dose of aripiprazole.

A 64-year-old white male hospital employee developed agitation, diaphoresis, tremors, and nausea while working on a medical floor. He reported taking his morning medications, which consisted of citalopram 60 mg and aripiprazole 5 mg, approximately 1 hour before arriving at work. He had taken his first dose of aripiprazole that morning, whereas the citalopram dose was unchanged for many years. While commuting to work, he experienced worsening somnolence and yawning. His symptoms progressed to lightheadedness, vertigo, and “seeing different colors,” by the time he arrived at work. His medical history included hypertension and coronary artery disease. He denied smoking, alcohol, or illicit drug use. He reported compliance with his antihypertensives and statin medications. In the emergency room, he had large blood pressure fluctuations and complained of nausea and urinary retention. He was somnolent, but oriented and following commands. His pupils were dilated (6 mm) and briskly reactive to light. Motor examination showed diffuse fasciculations, upper-extremity postural tremors, and cogwheel rigidity in the extremities. He had diffuse hyperreflexia, with clonus elicited at both knees and ankles. He had appendicular ataxia and was unable to stand independently. Laboratory and imaging studies, including creatinine phosphokinase, thyroid-stimulating hormone, and urine toxicology and brain MRI and MRA were unremarkable. He was treated with cyproheptadine and admitted for observation and supportive care. Psychiatric medications were held. Within 24 hours, the patient had resolution of all symptoms and clinical findings.

Sternbach (in Dunkley et al.2) first described a syndrome of serotonin excess symptoms derived from published case reports;2 however, these criteria have been criticized as being too vague, and overlapping with other syndromes. Given the lack of specificity of Sternbach's criteria, the Hunter Serotonin Criteria were created for ST diagnosis.2,3 This diagnostic algorithm has been validated for identifying significant ST.3 Our patient met both diagnostic criteria for ST, and to our knowledge, is the first report of ST with aripiprazole. Drug–drug interactions are paramount in most cases of ST, and rapid onset of symptoms is typical.3 Many published studies of toxicity exist with co-administration of SSRIS, SNRIS, and MAOIS, but other medications have been implicated, as well (i.e., linezolid, opiate analgesics).3 Combinations of serotonergic agents produce a greater degree of toxicity than a single agent.3 This patient was taking two medications with known serotonin (5-HT) activity:1 1) Citalopram, a potent inhibitor of 5-HT reuptake; and 2) aripiprazole, a partial agonist at dopamine-2 (D2) receptors and a partial agonist at serotonin1A (5HT1A) receptors. Aripiprazole is equally metabolized via both CYP3A4 and CYP2D6 isozymes; therefore, hepatic metabolism may be implicated in our patient's presentation.1 CYP2D6 poor metabolizers may be at increased risk of st, particularly with concomitant administration of citalopram, a CYP2D6 inhibitor;4 5%–10% of caucasians are CYP2D6 poor metabolizers, whereas up to 30% of African Americans are ultra-rapid metabolizers.4 Poor metabolism of aripiprazole via CYP2D6 has been implicated in the development of adverse effects in one patient and may have been important in our case.5

It is important to discuss the potential development of serotonin toxicity with patients when prescribing aripiprazole for augmentation in treatment-resistant depression.

Sharif  ZA;  Lieberman  JA:  Aripiprazole, in  The American Psychiatric Publishing Textbook of Psychopharmacology . Edited by Schatzberg  AF;  Nemeroff  CB.  Arlington, VA,  American Psychiatric Publishing, Inc., 2009, pp 613–625
 
Dunkley  EJC;  Isbister  GK;  Sibbritt  D  et al:  The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity.  Q J Med 2003; 96:635–642; 10.1093/qjmed/hcg109
[CrossRef]
 
Isbister  GK;  Buckley  NA;  Whyte  IM:  Serotonin toxicity: a practical approach to diagnosis and treatment.  Med J Aust 2007; 187:361–365
[PubMed]
 
Pilgrim  JL;  Gerostamoulos  D;  Drummer  OH:  Review: pharmacogenetic aspects of the effect of cytochrome P450 polymorphisms on serotonergic drug metabolism, response, interactions, and adverse effects.  Forens Sci Med Pathol 2010; DOI:10.1007/s12024–010-9188–3 (published online Nov. 2010)
 
Oosterhuis  M;  Van de Kraats  G;  Tenback  D:  Safety of aripiprazole: High serum levels in a CYP2D6-mutated patient.  Am J Psychiatry 2007; 164(1):175; http://ajp.psychiatryonline.org/article.aspx?articleid=97774
[PubMed]
[CrossRef]
 
References Container
+

References

Sharif  ZA;  Lieberman  JA:  Aripiprazole, in  The American Psychiatric Publishing Textbook of Psychopharmacology . Edited by Schatzberg  AF;  Nemeroff  CB.  Arlington, VA,  American Psychiatric Publishing, Inc., 2009, pp 613–625
 
Dunkley  EJC;  Isbister  GK;  Sibbritt  D  et al:  The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity.  Q J Med 2003; 96:635–642; 10.1093/qjmed/hcg109
[CrossRef]
 
Isbister  GK;  Buckley  NA;  Whyte  IM:  Serotonin toxicity: a practical approach to diagnosis and treatment.  Med J Aust 2007; 187:361–365
[PubMed]
 
Pilgrim  JL;  Gerostamoulos  D;  Drummer  OH:  Review: pharmacogenetic aspects of the effect of cytochrome P450 polymorphisms on serotonergic drug metabolism, response, interactions, and adverse effects.  Forens Sci Med Pathol 2010; DOI:10.1007/s12024–010-9188–3 (published online Nov. 2010)
 
Oosterhuis  M;  Van de Kraats  G;  Tenback  D:  Safety of aripiprazole: High serum levels in a CYP2D6-mutated patient.  Am J Psychiatry 2007; 164(1):175; http://ajp.psychiatryonline.org/article.aspx?articleid=97774
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 65.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>